Hail, McKenzie
- When
- July 20, 1:50 PM MST to 1:52 PM MST
- Where
- McKenzie County, 11.36 mi SSW of Rawson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.670, -103.650
A surface low deepened over southeastern Montana which led to moisture increasing over the Dakotas. Strong instability developed in conjunction with enhanced deep layer shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A surface low deepened over southeastern Montana which led to moisture increasing over the Dakotas. Strong instability developed in conjunction with enhanced deep layer shear. Initial storms developed as a short wave slid into the area in the afternoon, with storms continuing well into the evening as a low level jet strengthened over the region. One notable complex of supercell thunderstorms moved through southwest into far south central North Dakota in the evening producing a swath of damage from strong winds estimated as high as 95 mph. Electric Cooperatives in western North Dakota reported in excess of 60 poles damaged, along with transmission lines. Damage was around $1.5 million.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 20, 11:04 AM MST, 2 hours 46 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 104 PM CDT Thu Jul 20 2017 .UPDATE... Issued at 1230 PM CDT Thu Jul 20 2017 Increasing concern for severe thunderstorm potential this afternoon is the focus of this update with large hail and damaging wind gusts being the main threats. A mid-level shortwave was moving over central Montana early this afternoon, deepening a surface low centered over southeast Montana. Two zones of initiation will be the focus of storms this afternoon and evening, one along a north-south oriented surface boundary over the Montana/North Dakota border and another along a warm front pushing north through western North Dakota towards the Canadian border. Storms will initiate in an area of strong cross-boundary effective wind shear and ML CAPE values at 1500-2000 J/kg...signaling large hail and damaging winds as the likely threats. High-resolution models have been consistent run to run with initiation between 20Z-22Z near the western North Dakota border and moving on east. Uncertainty lies in the strength of convection as they move further east later this evening, greatest chance for severe weather will be early in initiation to the west. UPDATE Issued at 913 AM CDT Thu Jul 20 2017 Convection over north central North Dakota has pushed off to the east, while some light convection is starting to move into northwest North Dakota. Still expect the main show to come later this afternoon as latest run of high res models are advertising strong convection developing around mid to late afternoon in area of enhanced instability. UPDATE Issued at 632 AM CDT Thu Jul 20 2017 Little change with this update other than for observed trends through 11 UTC. Expect elevated convection to continue in the Turtle Mountains area for the next one to two hours on the nose of an 500 mb jet streak. && .SHORT TERM...(Today and tonight) Issued at 347 AM CDT Thu Jul 20 2017 Thunderstorm potential today and tonight and near-critical fire weather conditions in the southwest this afternoon are the most noteworthy topics in the short term. Early this morning, elevated convection is occurring over north central ND and is centered on McHenry and Towner Counties as of 08 UTC. While Convection-Allowing Models (CAMs) barely register this activity in their simulations, perusal of plan view fields suggests that this convection is likely occurring in association with the warm, ascending branch of a frontogenetical circulation centered in the 850 to 700 mb layer. RAP iterations through its 07 UTC cycle forecast that area of ascent to spread northeastward with time, and perhaps re-establish itself further west by 12 to 14 UTC. Given weak MUCAPE for elevated parcels and recent trends in lightning detection network data, a slight chance of storms is prudent in the forecast over parts of north central ND through about 15 UTC. By this afternoon, the consensus of 00 UTC global models and more recent CAMs is for a vorticity maximum currently observed across west central MT to glide eastward into western ND amid seasonably strong westerly flow aloft. A surface low will concurrently deepen in eastern MT with increasing southerly flow across western ND and distinct warming aloft with 850 mb temperatures forecast to reach the 25-30 C range, supporting highs well into the 90s F. This will set the stage for surface-based convective initiation, perhaps as early as 19 or 20 UTC per some CAM simulations, and most favored along a surface wind shift that should be close to the ND-MT state line. Steep mid-level lapse rates near 8 C/km in the 700 to 500 mb layer will be present, as will a very supercell-favorable wind field characterized by strong directional shear with veering winds aloft and 0-6-km and effective bulk wind differences around 50 kt. However, the degree of available instability is rather uncertain, with a wide range of afternoon dewpoint forecasts in guidance. Most models hold MLCAPE in the 500 J/kg range thanks in part to surface dewpoints dropping to the lower to mid 50s F in western ND with afternoon mixing. That also yields considerable amounts of MLCIN in forecast soundings from guidance such as the 00 UTC NAM. We believe such a scenario would tend to marginalize the severe threat, though certainly not eliminate it given the otherwise very favorable scenario for large hail and damaging winds. Updraft helicity forecasts from the 00 UTC NCEP WRF-ARW and 3 km NAMNest reflect this scenario with peak values near 60 m2/s2. In contrast, the RAP suggests much higher surface dewpoints this afternoon in western ND, in the lower 60s F, in support of MLCAPE around 2000 J/kg. RAP-fed HRRR and ESRL-HRRR run-maximum updraft helicity values are accordingly much higher. This would seem like the lower-probability scenario, but afternoon mesoscale trends may ultimately dictate an increase in severe probabilities if surface moisture does indeed end up being higher than most models suggest. We do have some concern for near-critical fire weather conditions in southwestern ND this afternoon as gusty south winds will exist ahead of the surface trough. Even so, conditions appear a bit too marginal for a Red Flag Warning at this time. Otherwise, elevated convective potential and an attendant marginal risk of severe storms will continue tonight from northwest through central ND on the nose of a 30-40 kt low-level jet based near 850 mb. .LONG TERM...(Friday through Wednesday) Issued at 347 AM CDT Thu Jul 20 2017 Seasonably warm weather will continue through next week, with the main weather highlights being thunderstorm potential Friday and Friday evening, and gusty post-frontal northwest winds Saturday. The 00 UTC GFS, NAM, and ECMWF remained steadfast in advertising afternoon MLCAPE of 2000-3500 J/kg on Friday with a much richer pool of low-level moisture marked by surface dewpoints deep into the 60s F, and even near 70 F in the James River Valley. A weak low-level frontal zone is expected to be located in central ND, and deep-layer bulk wind differences are expected to be from 40 to perhaps 50 kt in support of a conditional severe risk. However, forecast soundings suggest residual capping will persist through the afternoon in many locations at the base of the warm elevated mixed layer near 700 mb. This could keep storm coverage somewhat low, but all of the 00 UTC global and CAM guidance nonetheless supports at least scattered intense storms, mainly in far south central ND in close proximity to the low-level thermal ridge and most intense diabatic heating in support of cap erosion, and in north central ND along the Canadian border where mid-level height falls will be focused as a strong shortwave trough scoots through central Canada. Saturday will feature gusty northwest winds on cold air advection as the aforementioned Canadian shortwave trough drops into Ontario and the low-level height and pressure gradient tightens. This may yield near-critical fire weather conditions in the southwest again. Beyond that, semi-active and quasi-zonal flow aloft is forecast to be maintained across the northern Plains next week in support of seasonably warm temperatures and an occasional storm chance. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1230 PM CDT Thu Jul 20 2017 VFR conditions will prevail across western and central ND this afternoon. However, thunderstorms may develop across western ND along a surface pressure trough this afternoon, and could then move into central ND by this evening (although we are not confident they will survive that far eastward). A few strong to severe thunderstorms may be possible with large hail and damaging winds. && .FIRE WEATHER... Issued at 347 AM CDT Thu Jul 20 2017 Near-critical fire weather conditions could occur in southwestern ND each of the next three days. However, there is uncertainty with how low humidities will get today, and we currently believe that the most likely scenario is for minimum values near 20 percent. A few of our model simulations suggest much lower humidity near 10 percent could impact Golden Valley and western Slope and Bowman Counties in the late afternoon if a dryline moves through, but if that is the case then it would be accompanied by west winds which would likely be less than Red Flag Warning criteria. There's also some uncertainty in the wind and humidity forecasts both Friday and Saturday, but both days will be monitored closely. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...AE SHORT TERM...CJS LONG TERM...CJS AVIATION...JV FIRE WEATHER...CJS
Hazardous Weather Outlook National Weather Service Bismarck ND 237 PM CDT Thu Jul 20 2017 NDZ001>003-009>011-017>021-031>034-040>045-211945- Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn- Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Slope- Hettinger-Grant-Bowman-Adams-Sioux- 237 PM CDT Thu Jul 20 2017 /137 PM MDT Thu Jul 20 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are possible across western into portions of central North Dakota this afternoon into this evening. The main threat would be large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Severe thunderstorms are possible across central North Dakota on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Spotter activation may be needed again on Friday over central North Dakota. NDZ004-005-012-013-022-023-025-035>037-046>048-050-051-211945- Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Burleigh- Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- 237 PM CDT Thu Jul 20 2017 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms will be possible late this afternoon into this evening. Some storms may become strong, with some isolated severe storms possible. If a storm becomes severe, large hail and damaging wind gusts will be the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Severe thunderstorms are possible across central North Dakota on Friday. .SPOTTER INFORMATION STATEMENT... Spotters could be needed tonight, and again Friday afternoon and evening.
Special Weather Statement
National Weather Service Bismarck ND
147 PM CDT THU JUL 20 2017
NDZ009-201930-
Williams-
147 PM CDT THU JUL 20 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WILLIAMS COUNTY UNTIL
230 PM CDT...
At 147 PM CDT, a strong thunderstorm was located 12 miles west of
Williston, moving east at 40 mph.
Winds gusts to 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Williston, Ray, Epping, Bonetrail, Wheelock, White Tail Bay
Recreation Area, Lewis And Clark State Park, Spring Brook and
Blacktail Lake.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4843 10404 4852 10308 4813 10301 4814 10304
4813 10309 4815 10310 4813 10321 4809 10325
4809 10359 4811 10361 4812 10359 4813 10359
4811 10364 4812 10369 4810 10374 4810 10404
TIME...MOT...LOC 1847Z 268DEG 37KT 4822 10387
HEINERTSpecial Weather Statement National Weather Service Bismarck ND 231 PM CDT THU JUL 20 2017 NDZ002-009-010-017-202015- McKenzie ND-Mountrail ND-Williams ND-Burke ND- 231 PM CDT THU JUL 20 2017 ...STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL BURKE... NORTHEASTERN MCKENZIE...EAST CENTRAL WILLIAMS AND WESTERN MOUNTRAIL COUNTIES UNTIL 315 PM CDT... At 229 PM CDT, Doppler radar was tracking strong thunderstorms from 7 miles southeast of Ray, to 5 miles northwest of Keene, moving northeast at 45 mph. Half inch hail and wind gusts to 50 mph will be possible with these storms. Locations impacted include... Stanley, New Town, Tioga, Ray, Powers Lake, Ross, Lostwood, Belden, Van Hook Park, 4 Bears Lodge, White Earth, Keene, White Earth Bay Recreation Area, Charlson, White Tail Bay Recreation Area and Tobacco Garden Bay Recreation Area. If you are on or near Lake Sakakawea, get out of the water and move indoors or inside a vehicle. Remember, If you can hear thunder, you are close enough to be struck by lightning. Do not be caught on the water in a thunderstorm. Campers should move to a sturdy shelter until these storms pass. && LAT...LON 4792 10318 4832 10319 4866 10243 4794 10214 TIME...MOT...LOC 1929Z 235DEG 37KT 4829 10301 VINING
The Minot AFB radar (KMBX), 222 km away, was scanning. The volume nearest the first event began at 20:52 UTC.
12 thunderstorm wind, 9 hail. Local standard time, as filed.
A hopper style grain bin was destroyed at a ranch. Electrical poles in the area were snapped.
Multiple power poles were snapped in and around the community of Halliday.
Two outbuildings on a farm were toppled. Windows on the home were broken.
A barn collapsed at a ranch, and animals were trapped inside.
A barn was destroyed with the debris completely removed from the original site.
A motorcycle was knocked over and a flag was torn up.
Four grain grain bins were damaged by the thunderstorm winds.
Power lines were down near Griffin.
A trained spotter estimated 60 mph thunderstorm wind gusts.
Shingles were blown off about one-quarter of a roof on a home. Some plywood was also stripped from the roof. Multiple branches were down around the city of Elgin.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715219, 715220, 715221, 715222, 715223, 715224, 715225, 715226, 715227, 715228, 715229, 715230, 715231, 715232, 715233, 715234, 715235, 715236, 715237, 715238, 715239.